Whenever the rainbow appears in the clouds, I will see it and remember the everlasting covenant between God and all living creatures of every kind on the earth." Genesis 9:13

Friday, June 01, 2007

Your questions answered

In the last few days I've had several questions about why this or that. So I figured I'd answer the ones I remember.

First, Zonegan. I will ask about it, as it is about the only thing ever that hasn't been discussed, but my guess is that my doctor is hesistant due to my history of becoming very nauseous from several meds. One of those if it can cause nausea it often has situations. I have a history of ulcers which adds to this. I know also that my doctor feels I could not get a substantial effect on Topomax without cognitive side effects, and that may be true for Zonegran as well.

As far as Seroquel goes (or other Zyprexa), it is the next med in line if a new one must be trialed. It has been my personal choice to keep it far down the list of options because I've seen a lot of patients on it and I haven't liked what I've seen. My other reason, which is the bigger one, is that atypicals and I don't get along. I've had bad reactions to each one I've tried (with one being trialed twice a year apart) and my doctor can't really promise a ton of hope of a good reaction without something problematic. I also had early signs of tardive dyskinesia on one and that increases the chance it it happening on others. My final issue is that getting on it is just inconvenient. I don't have disability leave time yet because I'm still in the pre-existing condition phase of this job.

However, if I have to take oral steroids, I probably will take Seroquel from the start because it's too risky without something knocking me out.

What else? Lamictal with lithium....That's actually part of a cocktail--depakote, lithium, lamictal-- which I was in a clinical trial for as a means of treating rapid-cyclers. The results haven't been released yet, but I believe they expect it to be pretty positive. I MUST have lithium in my system or I rapid cycle wildy. I wish I could have more lithium but it makes my have toxic symptoms too easily since I was toxic last year.

Rescue meds/doses? That's a dream. I have a few things I'm allowed to mess with, but there's yet to be something that can be thrown into my mix and counted on to behave. (Hence the hives all over my face as we speak). One of the goals we have right now is to figure out how to do this. The first step though is trying to determine what fault of my body's chemistry causes problems like fluctuations in my levels for no reason. So that project is set to begin soon with the hope that I'll be able to mess with my depakote dose, since depakote is my most stabilizing med.

Maintenance dose? Also something I just hope for. Actually I'm not even hopeing for that any more. For years we've been trying to "stop the rapid cycling". About 2 months ago I decided that no longer can be a goal because it doesn't happen and I need to focus on fixing the day-to-day issues. So we're doing that. But I've never been close to stable enough to get a maintenance dose because I've never gone long enough without cycling. I have never gotten to back down a dose, or come off something because I'm doing so well. So that's just something to hope for in the future.

I think that was all of them. This stupid illness makes it so hard for life to make sense; if only one way treated us all.....

1 comment:

Emilija said...

I wish I could take my 20 year history of medication trial and error and use what I've learned to help someone else, but I can't. Everyone responds differently to every damn med! It's awful. Psychiatry is just trial and error. Depekote actually makes me worse. And lamictal makes me manic, if I'm not properly mood-stabilized with something else (although it helped my depression). I wish I had answers for you.